Hail, Howell
- When
- April 20, 3:22 PM CST
- Where
- Howell County, 2.16 mi SW of West Plains Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.730, -91.900
Penny sized hail was reported via MPing.
Scattered strong to severe thunderstorms developed along and south of a stalled front near Interstate44 during the afternoon and early evening. Several reports of hail from pea to quarter size were received near the Arkansas border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Scattered strong to severe thunderstorms developed along and south of a stalled front near Interstate44 during the afternoon and early evening. Several reports of hail from pea to quarter size were received near the Arkansas border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 20, 2:06 PM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 306 PM CDT Mon Apr 20 2020 .SHORT TERM...(This evening through Tuesday) Issued at 219 PM CDT Mon Apr 20 2020 Scattered to numerous showers and thunderstorms will continue into early this evening as a short wave trough and associated surface cold front continue to push southeast across the region. MLCAPE values in the 800-1100 J/kg range in conjunction with steep mid- level lapse rates and 40 knots of deep layer shear will support some quarter-size hail potential. Short-term models and soundings are also indicating nearly dry adiabatic low-levels beneath relatively high LCLs. This will be supportive of some damaging wind gust potential, especially where cold pool conglomeration occurs with clusters and line segments. This activity will then begin to wane across south-central Missouri in the 2-3Z time frame with the loss of daytime heating. The rest of tonight then looks fairly quiet. There could again be some fog late tonight primarily across southwest Missouri. We went close to the model blend for lows tonight with most areas falling into the middle or upper 40s. Tuesday then looks pleasant as surface high pressure slides southeast along the Mid-Mississippi River Valley. We have gone slightly above the model blend for highs with most areas ranging from the upper 60s to lower 70s. .LONG TERM...(Tuesday Night through Monday) Issued at 219 PM CDT Mon Apr 20 2020 The next storm system will then take shape starting Tuesday night as strong upper level energy ejects into the southern high Plains. We should see a large area of showers and thunderstorms overspread the Missouri Ozarks and southeastern Kansas from late Tuesday night into Wednesday morning as a low-level jet veers into the region beneath the left-exit region of an upper level jet streak. Showers and thunderstorms are then expected to persist for much of Wednesday and Wednesday evening as that upper level energy tracks through the central and southern Plains and into the Mid- Mississippi Valley. Locally heavy rainfall is a concern given high moisture availability, deep tropospheric ascent and convective elements. The good news here is that we can take a bit of rainfall given the recent green-up. At this time, the severe potential mainly looks like it will be south of the Missouri Ozarks with perhaps the exception of far southern Missouri. The track of the surface low and amount of destabilization that can occur will dictate the eventual severe threat. Global models then indicate yet another system impacting the region as we get into the late Thursday night and Friday time frame. Model consistency has become a bit better with this system, thus PoPs have been nudged up into the likely range. Temperatures from midweek through next Monday will be near or slightly below normal. We still see no frost/freeze potential over the next seven days. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1213 PM CDT Mon Apr 20 2020 Scattered thunderstorms are expected into this evening as a cold front moves southeast through the region. Brief MVFR conditions can be expected with storms along with gusty and erratic winds. VFR conditions are then primarily expected from mid-evening through Tuesday morning. There is some potential for fog development across far southwestern Missouri. We are thinking this will not affect the TAF sites at this time. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Schaumann
Hazardous Weather Outlook National Weather Service Springfield MO 1239 PM CDT Mon Apr 20 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211745- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1239 PM CDT Mon Apr 20 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. DISCUSSION... Scattered showers and thunderstorms are expected this afternoon and early evening. A few of these storms may become strong to severe and produce hail up to the size of quarters and localized wind gusts up to 60 mph. Cloud to ground lightning will also be a potential hazard. Non-thunderstorm wind gusts up to 30 mph are expected this afternoon, mainly across western Missouri and southeastern Kansas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional thunderstorms will be possible from late Tuesday night into early Thursday and again towards next weekend as a pair of storm systems track across the region. Locally heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed into early this evening across most of the outlook area. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
Special Weather Statement National Weather Service Springfield MO 240 PM CDT Mon Apr 20 2020 MOZ091-092-202030- Wright MO-Webster MO- 240 PM CDT Mon Apr 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WEBSTER AND SOUTHERN WRIGHT COUNTIES UNTIL 330 PM CDT... At 239 PM CDT, Doppler radar was tracking a strong thunderstorm near Niangua, or near Marshfield, moving southeast at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mansfield... Hartville... Duncan... Odin... PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3728 9283 3741 9280 3736 9233 3708 9256 TIME...MOT...LOC 1939Z 294DEG 23KT 3733 9278 Wise
Special Weather Statement
National Weather Service Springfield MO
340 PM CDT Mon Apr 20 2020
MOZ096-097-202145-
Douglas MO-Howell MO-
340 PM CDT Mon Apr 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS AND NORTHERN
HOWELL COUNTIES UNTIL 445 PM CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Mountain Grove, moving southeast at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
West Plains... Mountain View...
Willow Springs... Pomona...
Peace Valley... Siloam Springs...
White Church... Vanzant...
Drury...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3696 9238 3706 9226 3705 9214 3705 9166
3663 9180
TIME...MOT...LOC 2040Z 299DEG 35KT 3700 9224
WisePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 4 S POMONA 36.82N 91.91W
04/20/2020 U0.50 INCH HOWELL MO PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&The Springfield radar (KSGF), 145 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
11 hail. Local standard time, as filed.
Penny sized hail was reported via MPing.
Penny sized hail was reported via MPing.
Quarter sized hail was reported by via social media lasting at least 5 minutes.
The public reported hail from pea to quarters in size covering the ground like snow. The hail lasted for at least 5 minutes.
Quarter sized hail was reported.
Quarter sized hail was reported.
Penny sized hail was reported via MPing.
Penny sized hail was reported via MPing.
Penny sized hail was reported via MPing.
Dime to nickle sized hail was reported just inside the east gate of Fort Leonard Wood.
Quarter sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883407, 883408, 883409, 883410, 883411, 883412, 883413, 883414, 883415, 883416, 883417.